Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Missoula, MT

July 16, 2007Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 16, 2007, 7:20 PM MDT for Granite County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 7:20 PM MDT (01:20 UTC)
Expired
Jul 16, 2007, 8:00 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Granite County, MT

The radar

The Missoula radar (KMSX), 55 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:35 PM MDTTSTM WND DMGNimrod, MT6 TO 8 INCH DIAMETER TREES SNAPPED IN HALF FROM NIMROD TO BEARMOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3900 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 170120
SVRMSO
MTC039-170200-
/O.NEW.KMSO.SV.W.0038.070717T0120Z-070717T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
720 PM MDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 800 PM MDT.

* AT 713 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED NEAR NIMROD...OR ABOUT 15 MILES WEST OF
  DRUMMOND...AND WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEARMOUTH AROUND 730 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4662 11358 4667 11358 4673 11354 4674 11347
      4679 11347 4679 11343 4682 11341 4681 11326
      4681 11326 4675 11321 4656 11337

$$
2 follow-up statements
000 
WWUS55 KMSO 170136
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
733 PM MDT MON JUL 16 2007

MTC039-170200-
/O.CON.KMSO.SV.W.0038.000000T0000Z-070717T0200Z/
GRANITE COUNTY-
733 PM MDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHERN GRANITE COUNTY...

* AT 724 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NIMROD...OR ABOUT 15    
  MILES WEST OF DRUMMOND...AND WAS MOVING NORTH AT 20 MPH TOWARDS    
  BEARMOUTH.

LAT...LON 4663 11349 4667 11358 4673 11354 4674 11347
      4679 11347 4679 11343 4682 11341 4681 11326
      4681 11326 4675 11321 4661 11338

$$
000 
WWUS55 KMSO 170154
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
754 PM MDT MON JUL 16 2007

MTC039-170204-
/O.EXP.KMSO.SV.W.0038.000000T0000Z-070717T0200Z/
GRANITE COUNTY-
754 PM MDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANITE COUNTY
EXPIRES AT 800 PM MDT...

LAT...LON 4663 11349 4667 11358 4673 11354 4674 11347
      4679 11347 4679 11343 4682 11341 4681 11326
      4681 11326 4675 11321 4661 11338

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT MON JUL 16 2007

.DISCUSSION...THE SEEMINGLY NEVER ENDING HOT WEATHER PATTERN
CONTINUES...AND IT APPEARS IT WILL FOR SOME TIME TO COME. THIS
AFTERNOON MANY LOCATIONS ARE ACTUALLY RUNNING A COUPLE DEGREES
COOLER THAN AT THIS TIME YESTERDAY...JUST IN CASE YOU ARE LOOKING
FOR SOMETHING TO SMILE ABOUT. ANOTHER SOMEWHAT PERSISTENT THEME
HAS BEEN THE CONVECTIVE PATTERN. THIS EVENING LOOKS LIKE ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS FOCUSED MAINLY FROM
NORTH CENTRAL IDAHO THROUGH SOUTHWEST MONTANA...BUT ALSO EXTENDING
NORTHWARD THROUGH MISSOULA AND INTO THE BOB MARSHALL WILDERNESS.
IT AGAIN LOOKS LIKE THERE WILL NOT BE SUFFICIENT ATMOSPHERIC
MOISTURE TO POP ANY STORMS OVER FAR NORTHWEST MONTANA THIS
AFTERNOON. AS HAPPENED LAST EVENING...RAIN IS EXPECTED WITH THESE
STORMS...GENERALLY AROUND A TENTH TO A QUARTER OF AN INCH.

MOISTURE LOOKS TO BE ON THE INCREASE TUESDAY...AND HAVE INCLUDED A
MENTION OF LATE DAY THUNDERSTORMS ACROSS ALL OF THE NORTHERN
ROCKIES WEST OF THE CONTINENTAL DIVIDE. THE ACTIVITY STILL SHOULD
BE MORE PREVALENT OVER SOUTHWEST MONTANA...BUT ISOLATED STORMS ARE
EXPECTED ALL THE WAY TO THE CANADIAN BORDER. WIND SHEAR PROFILE
AND INSTABILITY PARAMETERS INDICATE SOME OF THE STORMS COULD BE
STRONG. THE FLOW DRIES OUT SOME WEDNESDAY AS THE AIR MASS WARMS
EVEN FURTHER. HAVE LOWERED THE THUNDERSTORM POTENTIAL SOMEWHAT AND
RAISED HIGH TEMPERATURES UP TO RECORD OR NEAR RECORD LEVELS.

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE UPPER LEVEL FLOW WILL
TRANSITION TO MORE SOUTHERLY AS THE TROUGH OF LOW PRESSURE
BEGINS TO BECOME AN OPEN WAVE. AS THE TROUGH APPROACHES THE REGION
ON THURSDAY THE MID AND UPPER LEVEL WINDS WILL INTENSIFY. THE
ATMOSPHERE APPEARS TO DESTABILIZE THURSDAY AFTERNOON ALLOWING FOR
THESE STRONGER WINDS TO MIX TO THE SURFACE ESPECIALLY ACROSS
SOUTHWEST MONTANA. THE ENERGY FROM THE TROUGH WILL SKIRT THE
NORTHERN ROCKIES ON THURSDAY CAUSING A CHANCE FOR CONVECTION ACROSS
NORTHWEST MONTANA. A RELATIVELY COOLER AIRMASS WILL PUSH ACROSS
THE REGION ON THURSDAY KEEPING TEMPERATURES 5 TO 10 DEGREES COOLER
COMPARED TO WEDNESDAY. THE RIDGE IS EXPECTED TO BUILD BACK OVER
THE REGION FRIDAY AND SATURDAY CAUSING A WARMING AND DRYING TREND.
TEMPERATURES FOR SATURDAY WILL ONCE AGAIN BE NEAR RECORD HIGHS.

SUNDAY THROUGH MONDAY NIGHT...THE UPPER LEVEL RIDGE OF HIGH
PRESSURE CONTINUES TO DOMINATE THROUGH MONDAY NIGHT. TEMPERATURES
WILL CONTINUE TO RISE UNDER THIS PATTERN BUT HOW HIGH IS THE
QUESTION. IF THE 850MB TEMPERATURES FROM THE GFS ARE
REALIZED...MOST CWA LOCATIONS WILL REACH 102 OR HIGHER. NEEDLESS
TO SAY...RECORD HIGH TEMPERATURES WILL CONTINUE TO BE A HOT TOPIC.
THE THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
POSSIBLE AS UPPER LEVEL DYNAMICS COMBINED WITH A THERMAL BOUNDARY
AND INFLUX OF LOW AND MID LEVEL MOISTURE CAN TRIGGER CONVECTION.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCASIONALLY IMPACT
AIRFIELD OPERATIONS THROUGH THIS EVENING. OTHER THAN
LIGHTNING...THE MAIN THREAT WILL BE GUSTY WINDS AND TURBULENCE
AROUND DEVELOPING STORM CELLS...PLEASE SEE APPROPRIATE TAFS AND
TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....SMITH/DEROSA
AVIATION...DEROSA
Hazardous weather outlook, Jul 16, 4:01 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
401 AM MDT MON JUL 16 2007

IDZ005>010-MTZ001>007-043-170015-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
401 AM MDT MON JUL 16 2007 /301 AM PDT MON JUL 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES IN MOST AREAS ARE EXPECTED TO BE IN THE 90S WITH A
FEW SURPASSING 100 DEGREES AGAIN TODAY. AS A RESULT...SEVERAL
LOCATIONS FORECASTED TO BREAK DAILY HIGH TEMPERATURE RECORDS. SEE
GTFPNSMSO FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED THUNDERSTORM ACTIVITY EXPECTED TUESDAY WITH A FEW STORMS
PRODUCING MODERATE TO HEAVY RAINFALL. A RETURN TO NEAR RECORD
WARM TEMPERATURES SLATED FOR WEDNESDAY AS THE UPPER RIDGE
STRENGHTENS OVER THE REGION ONCE AGAIN. HOT AFTERNOON TEMPERATURES
THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND WILL ALLOW FOR
CHANCES OF CONVECTION TO DEVELOP EACH DAY IN WESTERN MONTANA AND
NORTH CENTRAL IDAHO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:48 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 3 more38 hr
Jul 17, 5:16 PM MDTSevere Thunderstorm WarningMSOMineral44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.